Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS Grand Forks, ND

July 17, 2015Clay County, Minnesota; Barnes County, Cass County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2015, 5:37 PM CDT for Clay County, Minnesota; Barnes County, Cass County, Traill County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 5:37 PM CDT (22:37 UTC)
Expired
Jul 17, 2015, 6:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, MN, Barnes County, ND, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:57 PM CDTHAIL 1Ayr, ND
Jul 17, 6:23 PM CDTHAIL 0.883 Ene Amenia, NDREPORTED AT THE INTERSECTION OF 159TH AVE SE AND 26TH ST SE.
Jul 17, 6:28 PM CDTHAIL 2.51 E Amenia, NDTENNIS BALL SIZE HAIL REPORTED JUST EAST OF AMENIA.
Jul 17, 6:33 PM CDTHAIL 0.883 Ene Amenia, NDREPORTED AT THE INTERSECTION OF 159TH AVE SE AND 26TH ST SE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KFGF 172237
SVRFGF
MNC027-NDC003-017-097-172330-
/O.NEW.KFGF.SV.W.0073.150717T2237Z-150717T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHEASTERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  EAST CENTRAL BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 630 PM CDT

* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAGE...OR 20
  MILES NORTHEAST OF VALLEY CITY...MOVING EAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PAGE AND AYR AROUND 545 PM CDT.
  ERIE AROUND 555 PM CDT.
  ARTHUR AROUND 605 PM CDT.
  HUNTER AROUND 610 PM CDT.
  GRANDIN...ARGUSVILLE AND GARDNER AROUND 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4695 9776 4715 9781 4732 9686 4721 9683
      4719 9684 4719 9683 4718 9684 4718 9682
      4716 9682 4715 9684 4715 9681 4700 9677
TIME...MOT...LOC 2237Z 259DEG 34KT 4708 9762 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

SPEICHER
1 follow-up statement
811 
WWUS53 KFGF 172307
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT FRI JUL 17 2015

MNC027-NDC003-097-172315-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-150717T2330Z/
CLAY MN-TRAILL ND-BARNES ND-
607 PM CDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
SOUTHEASTERN TRAILL AND EAST CENTRAL BARNES COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4716 9759 4721 9684 4719 9684 4718 9683
      4714 9683 4706 9682 4706 9683 4702 9682
      4700 9682 4697 9754
TIME...MOT...LOC 2305Z 259DEG 26KT 4705 9739 

$$

NDC017-172330-
/O.CON.KFGF.SV.W.0073.000000T0000Z-150717T2330Z/
CASS ND-
607 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CASS COUNTY...

AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ERIE...OR 29
MILES NORTHWEST OF FARGO...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  AMENIA AROUND 620 PM CDT.
  ARTHUR AROUND 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4716 9759 4721 9684 4719 9684 4718 9683
      4714 9683 4706 9682 4706 9683 4702 9682
      4700 9682 4697 9754
TIME...MOT...LOC 2305Z 259DEG 26KT 4705 9739 

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:57 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 1:57 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
157 PM CDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 200 PM CDT FRI JUL 17 2015

THE MAIN CHALLENGE WILL BE SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING. MODELS ARE IN DECENT AGREEMENT...AND THE HRRR
IS DOING WELL WITH THE CONVECTIVE TRENDS INITIALLY.

FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT THE BEST
POTENTIAL FOR SEVERE STORMS IN THE SOUTHERN 1/3 OF THE FORECAST
AREA. THERE WILL BE VERY HIGH INSTABILITY WITH MLCAPES AROUND 3000
J/KG AND INCREASING DEEP LAYERED SHEAR. HODOGRAPHS ALSO HAVE SOME
GOOD LOW LEVEL CURVATURE AND SIG TOR PARAMETER WILL BE AROUND 3.
THE MAIN SEVERE THREAT SHOULD GO THROUGH AROUND 3Z WITH THE
STRONGER STORMS EXITING THE AREA BY 6Z. THERE COULD BE SOME WEAKER
STORMS DEVELOPING AS THE MAIN WAVE SWINGS THROUGH LATER
TONIGHT...BUT THEY SHOULDN/T BE SEVERE. REFER TO LATEST SPC SWOMCD
1446 FOR FURTHER DETAILS.

ON SATURDAY...IT WILL COOLER AND DRIER AND BECOME WINDY BY
AFTERNOON. THERE WILL BE ABOUT 30KT TO MIX FROM THE W/NW AND PWATS
WILL BE AROUND 0.75. THERE COULD BE A FEW SHOWERS/STORMS IN THE
FAR NORTH NEAR THE UPPER LOW...AND WILL MAINTAIN A LOW POP HERE
FOR SOME CONVECTION.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 200 PM CDT FRI JUL 17 2015

FOR SUN/MON...IT SHOULD BE DRY WITH TEMPS AROUND NORMAL. THERE IS
A BOUNDARY THAT WILL GET CLOSE TO THE NORTH MONDAY AFTERNOON...BUT
FOR NOW WILL KEEP IT DRY AND MONITOR LATER TRENDS.

FOR TUE THROUGH FRI...OUR BRIEF DRY SPELL ENDS MID WEEK WITH
MODELS INDICATING NEXT SHORT WAVE TO RIDE OVER A STRENGTHENING
UPPER RIDGE LOCATED OVER THE NRN PLAINS. THIS MEANS SLOWLY
INCREASING CHANCES FOR T-STORMS OVER A PART OF THE AREA MON NIGHT
INTO TUESDAY WITH BEST CHANCES WEDNESDAY INTO THURSDAY. TEMPS WILL
BE CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CDT FRI JUL 17 2015

EXPECT CHAOTIC CONDITIONS THIS AFTERNOON AND EARLY EVENING AT ALL
BUT DVL TAF SITES.  WEAK BOUNDARY IN PLACE ALONG ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH THE AFTERNOON AND EXTENDING INTO EARLY
EVENING MAKING TIMING OF STORMS, WIND DIRECTION AND CIGS QUITE
CHALLENGING.  BEST THREAT FOR ANY SEVERE STORMS WILL BE IN FARGO
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...DK/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jul 17, 7:04 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI JUL 17 2015

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
NORTH DAKOTA...AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE NEAR ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053-
181215-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH
DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF
NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

In the hours before

Special weather statement, Jul 17, 12:06 PM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1206 PM CDT FRI JUL 17 2015

MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-029-030-172215-
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-STEELE-TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU...
WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...NEWFOLDEN...
MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...FERTILE...MCINTOSH...ERSKINE...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...PARK RIVER...
GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND
1206 PM CDT FRI JUL 17 2015

...MORE FUNNEL CLOUDS DEVELOPING OVER PARTS OF THE NORTHERN RED
RIVER VALLEY...

LIKE ON THURSDAY AFTERNOON....CONDITIONS ARE FAVORABLE FOR FUNNEL
CLOUDS TO FORM WITH SOME SHOWERS THAT ARE DEVELOPING NEAR THE RED
RIVER FROM EAST GRAND FORKS TO DRAYTON. CONDITIONS WILL REMAIN
FAVORABLE FOR THESE FUNNELS THROUGH EARLY AFTERNOON IN THE
NORTHERN VALLEY INTO NORTHWESTERN MINNESOTA AS THESE SHOWERS
DEVELOP EASTWARD.

THESE FUNNELS ARE OFTEN SHORT LIVED. THE NATIONAL WEATHER SERVICE
WILL CONTINUE TO MONITOR THE SITUATION.

DTR
DTR
Local storm report, Jul 17, 12:08 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FUNNEL CLOUD     3 NNE DRAYTON           48.60N 97.15W
07/17/2015                   PEMBINA            ND   PUBLIC

            PICTURE OF FUNNEL CLOUD SENT TO NWS GRAND FORKS FACEBOOK
            PAGE.

&&

DKELLENB
Special weather statement, Jul 17, 1:06 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT FRI JUL 17 2015

NDZ028-029-171845-
STEELE ND-GRIGGS ND-
106 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEELE AND EASTERN
GRIGGS COUNTIES UNTIL 145 PM CDT...

AT 106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOPERSTOWN...OR 35 MILES NORTH OF VALLEY CITY...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FINLEY AND BLABON AROUND 125 PM CDT.
  SHERBROOKE AROUND 130 PM CDT.
  GOLDEN LAKE AROUND 140 PM CDT.

LAT...LON 4760 9749 4735 9747 4733 9747 4732 9813
      4750 9817
TIME...MOT...LOC 1806Z 261DEG 32KT 4743 9804

DTR
Local storm report, Jul 17, 1:08 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     FUNNEL CLOUD     6 NE CLIMAX             47.67N 96.72W
07/17/2015                   POLK               MN   LAW ENFORCEMENT

&&

PJS
Local storm report, Jul 17, 5:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             10 NNE VALLEY CITY      47.06N 97.92W
07/17/2015  E1.00 INCH       BARNES             ND   TRAINED SPOTTER

            QUARTER SIZE HAIL CURRENTLY FALLING AT THE INTERSECTION
            OF 123RD AVENE AND 21ST STREET SE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:42 PM CDTSpecial Weather StatementFGFHubbard63 min
Jul 16, 8:55 PM CDTSpecial Weather StatementFGFWadena35 min
Jul 17, 6:32 PM CDTSevere Thunderstorm WarningFGFClay, Norman42 min
Jul 17, 6:40 PM CDTSevere Thunderstorm WarningFGFClay, Norman27 min
Jul 17, 1:06 PM CDTSpecial Weather StatementFGFSteele39 min
Jul 17, 4:50 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass55 min
Jul 17, 5:46 PM CDTSpecial Weather StatementFGFRichland59 min
Jul 17, 6:59 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.